Matthew Perry died due to ‘effects of Ketamine’: Understanding what is it

Advertisement

Actor Matthew Perry, who is known for playing the role of Chandler Bing in popular show, Friends, died from the acute effects of the anesthetic ketamine, according to his autopsy report, which was released on Friday. He was undergoing ketamine infusion therapy — a procedure intended to address severe depression and anxiety. The new development has raised concerns about the therapy. 

Here, we delve into essential information about ketamine, its therapeutic uses, and the risks associated with its misuse, particularly in conjunction with other substances.

Understanding Ketamine:

Advertisement

Ketamine, often referred to as the party drug Special K, is an anesthetic with hallucinogenic properties. While medically approved for short-acting anesthesia and as a nasal spray for treatment-resistant depression, its recreational use can lead to distorted perceptions of sight and sound, creating a dissociative experience.

Approved uses and treatment:

The U.S. Food and Drug Administration (FDA) has approved ketamine, in low doses, as an anesthetic for humans and animals. Additionally, the nasal spray form, esketamine, is sanctioned for use in conjunction with oral antidepressants to treat treatment-resistant depression. The fast-acting nature of ketamine makes it valuable in bridging the gap while waiting for traditional antidepressants to take effect.

Off-label usage and monitoring:

Despite being FDA-approved only for specific uses, ketamine is increasingly employed “off-label” to address conditions like depression, suicidal ideation, and chronic pain. Medical professionals closely monitor patients during and after ketamine infusions to mitigate potential risks and ensure a safe therapeutic experience.

Abuse potential:

Ketamine misuse is not uncommon, with street names like Cat Tranquilizer, Special K, and Kit Kat associated with its illegal use. It can be ingested through injection, liquid consumption, snorting, or smoking. Combining ketamine with other substances, such as Ecstasy or cocaine, poses significant dangers and is colloquially known as “kitty flipping”.

Overdose risks and signs:

An overdose of ketamine can result in respiratory failure and, ultimately, death. Recognising signs of overdose, including loss of consciousness and dangerously slowed breathing, is crucial for immediate intervention.

Use and the dangers:

Matthew Perry’s autopsy revealed the presence of buprenorphine, a medication approved for treating Opioid Use Disorder, in addition to ketamine. Combining these substances significantly increases the risk of adverse effects, including dizziness, sedation, and respiratory depression. Individuals using both substances are cautioned against engaging in activities requiring mental alertness.

The tragic loss of Matthew Perry underscores the importance of understanding the complexities and risks associated with ketamine use, particularly in the context of polydrug use. Whether exploring ketamine for therapeutic purposes or recognising the signs of misuse, it is important for individuals to seek guidance from qualified medical professionals to ensure their safety and well-being.